Thunderstorm Wind, Big Horn
- When
- July 26, 4:53 PM MST
- Where
- Big Horn County, 6 mi NE of Hyattville
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.311, -107.514
A thunderstorm produced a 59 mph wind gust northeast of Hyattville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm produced a 59 mph wind gust northeast of Hyattville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 26, 3:43 PM MST, 1 hour 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 443 PM MDT Sat Jul 26 2025 .KEY MESSAGES... - Elevated to critical fire weather today, with isolated afternoon showers and thunderstorms. - Hot and dry weather continues through Monday. - A transition to a cooler and wetter pattern begins Tuesday and continues through at least Thursday. && .UPDATE... Issued at 1226 PM MDT Sat Jul 26 2025 Red Flag Warnings continue through 8pm MDT today due to a combination of low RHs and gusty winds. No major changes to the forecast today regarding these weather elements. Have updated the low precipitation chances with latest model guidance. Still expecting mostly virga, with an occasional light shower. Could see a little lightning over northern Wyoming if a stronger cell forms. Main hazard with any convection today continues to be gusty outflow winds. The latest HRRR runs would suggest 30 to 40 mph gusts are most likely, but with the dry air in place, there is potential for stronger gusts. For fire weather tomorrow, winds do not look quite as strong during the afternoon. The one place where 25+ mph wind gusts may occur would be over eastern Sweetwater County (eastern fire zone 279). Given the limited extent and lack of confidence in wind, will hold off on extending any fire highlights for tomorrow. Overnight shift can take one more look at winds for tomorrow. At the very least, widespread elevated fire weather conditions will be in place Sunday, with afternoon RHs in the single digits across much of the area, with breezy winds 15 to 25 mph. && .DISCUSSION... Issued at 252 AM MDT Sat Jul 26 2025 Climatologically, we are in the hottest time of the year. And the next few days are no exception. Ridging will control the weather over the Cowboy State and bring hot temperatures to much of the area. Not record breaking heat, but highs in the 90s will be fairly widespread in the lower elevations east of the Divide with 80s in the lower elevations to the west. However, temperatures are not the main concern of the forecast, fire weather is. All in all, today looks to be main day of concern. A weak shortwave will move across the state today, helping to enhance mixing with 700 millibar winds anywhere from 20 to 30 knots expected to mix to the surface, critical fire weather looks likely. This will be mainly in the southwestern Wind Corridor from Rock Springs through Casper where the chance of 3 hours of wind gusts past 25 mph is greater than 3 out of 5. So, we upgraded the Fire Weather Watches to Warnings. We also gave thought to adding Zone 283, which could see gusty wind this afternoon. The chance here is only 1 out of 3 though, so we decided not to. Elsewhere, elevated fire weather is likely given that humidity will be very low, with most areas under 15 percent and many areas under 10 percent. There is another concern though. The shortwave could produce isolated showers and thunderstorms this afternoon. Given the lack of moisture, these would all be high based and the chance at any point is less than 1 out of 5. These are also impossible to pinpoint. So, we left continuity alone. Many of these would not have any rain, only virga. However, given the high bases of the convection and very large dew point depressions, (over 60 degrees in many locations), any thunderstorm, shower or even enhanced cumulus cloud could produce strong wind gusts if it collapses. The next question is, what about fire weather for tomorrow. It looks more borderline. For one, there will be no shortwave to mix the atmosphere and 700 millibar winds are 5 to 10 knots lighter. This is especially the case in Natrona and Fremont Counties. For now, we kept the warning for today but we may end up extending it out through Sunday. This would be mainly for Sweetwater County though. We will let the day shift or Saturday's night shift take another look at it before issuing. And with no shortwave, the chance of convection will be near zero for most locations. The only place would be the northern mountains, but even here the chance is less than 1 out of 6. Monday at this point looks like another hot and dry day, with the same chance of isolated storms across the far north. Wind looks lighter on this day, so the chance of critical fire weather looks low (less than a 1 out of 4 chance) despite humidity remaining low. This changes on Tuesday though. A cold front will slide toward the area from the north. At the same time, a surge on monsoonal moisture moves in from the south and west. The result will be a much more moist atmosphere. Precipitable waters will jump from 30 percent below normal to 150 percent above normal for areas east of the Divide on Tuesday and most areas on Wednesday. The result will be more cloud cover, cooler temperatures, and an increased chance of showers and thunderstorms through at least Thursday. At this point, Wednesday looks to be the day of the most widespread showers and storms. Pinpointing areas of the heaviest precipitation, especially with convection, is very difficult this far out though. However, confidence is high (around a 4 in 5 chance) that will will transition into a wetter pattern starting on Tuesday. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 442 PM MDT Sat Jul 26 2025 Most areas remain VFR through the next 24 hours, with only high clouds and light smoke from fires to the south. Showers and thunderstorms continue over northern portions, with KWRL being the most under threat with storms in the vicinity. These storms are still expected to end/exit the area around 02Z. Winds will remain light overnight. High clouds and light haze continue tomorrow, with precipitation currently not expected at any airport. Gusty winds will be limited to KCPR and KRKS in the afternoon, with gusts right around 20kts. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 252 AM MDT Sat Jul 26 2025 A combination of humidity falling into the single digits and a gusty afternoon breeze will bring critical fire weather to southern Lincoln, Sweetwater, southeastern Fremont and Natrona Counties this afternoon. Elevated fire weather is likely for other locations. Elevated to possible critical fire weather continues on Sunday with some easing of conditions on Monday and especially the middle of next week. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ277-279- 280-289. && UPDATE...Wittmann DISCUSSION...Hattings AVIATION...Straub/LaVoie FIRE WEATHER...Hattings
Hazardous Weather Outlook National Weather Service Riverton WY 258 AM MDT Sat Jul 26 2025 WYZ001>020-022>030-271300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 258 AM MDT Sat Jul 26 2025 ...Red Flag Warning for Sweetwater, Natrona, southern Lincoln and southeastern Fremont Counties from 12 pm to 8 pm today... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Critical fire weather likely for southern and portions of central Wyoming this afternoon, with elevated fire weather likely elsewhere. Any shower or thunderstorm this afternoon could have strong wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday...Elevated to possibly critical fire weather possible, especially across southern Wyoming. Tuesday through Thursday...A chance of thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
543 PM MDT Sat Jul 26 2025
WYZ004-008-270015-
North Bighorn Basin-Bighorn Mountains West-
543 PM MDT Sat Jul 26 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BIG HORN COUNTY
THROUGH 615 PM MDT...
At 541 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manderson, which is 12 miles southeast of Basin, moving north at 25
mph.
HAZARD...Wind gusts of 50 to 60 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of south central Big
Horn County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4418 10771 4417 10798 4452 10806 4454 10752
TIME...MOT...LOC 2341Z 175DEG 21KT 4427 10784
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TLThe Riverton/Lander radar (KRIW), 159 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285129.